Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 65, NWS Detroit, MI

July 13, 2000Tuscola County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 13, 2000, 8:59 PM EDT for Tuscola County, Michigan. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 2000, 8:59 PM EDT (00:59 UTC)
Expired
Jul 13, 2000, 10:00 PM EDT
In force
61 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Tuscola County, MI

The radar

The Detroit radar (KDTX), 88 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 9:15 PM EDTHail 0.88Unionville, MI
Jul 13, 9:50 PM EDTHail 0.75Caro, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 140059
SVRDTX
MIC157-140200-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
859 PM EDT THU JUL 13 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCOLA COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1000 PM EDT

* AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF UNIONVILLE...OR 14 MILES
  NORTHWEST OF CARO...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AKRON AT 920 PM EDT
  FAIRGROVE AT 925 PM EDT
  ELLINGTON AT 940 PM EDT
  CARO AT 945 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:15 PM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 13, 3:15 PM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
315 PM EDT THU JUL 13 2000

MAIN CONCERN THIS FORECAST CENTERS AROUND THUNDERSTORM INITIATION
AND SEVERE POTENTIAL.

THUNDERSTORMS NOW DEVELOPING ACROSS UP AND NORTHERN WI IN TROUGH
THAT WILL SHARPEN THROUGH THE EVENING AND CROSS CWA DURING THE NIGHT
AND INTO FRIDAY MORNING.

SYNOPTIC SCALE SUBSIDENCE SHOULD KEEP SKIES MOSTLY CLEAR FOR THE
EVENING HOURS ACROSS MOST OF THE CWA. EXCEPTION WILL BE SAGINAW
VALLEY WHERE BETTER MOISTURE...COMBINED WITH HIGHER
INSTABILITIES...AND APPROACHING TROUGH COULD SET OFF AN EVENING
THUNDERSTORM. OTHERWISE...EXPECT MOST OF THE ACTIVITY TO BE CONFINED
TILL AFTER MIDNIGHT. EXPECT THE FRONT...AS DETERMINED BY BEST MESOETA
SURFACE CONVERGENCE TO APPROACH THE SAGINAW VALLEY AROUND
06Z...THEN REACH METRO DETROIT AROUND 15Z FRIDAY. SURFACE BASED
CONVECTIVE PARAMETERS ALONG THE FRONT LOOK TO APPROACH AROUND 1000
J/KG AT MAXIMUM...BUT CIN VALUES ALSO SIGNIFICANT UPWARDS OF 100
J/KG. SO...POTENTIAL FOR SURFACE BASED CONVECTION LOOKS TO BE
MARGINAL. HOWEVER...ALOFT...PLENTY OF SUPPORT FOR CONVECTION WITH
850-500MB LAPSE RATES EXCEEDING 7C/KM...WHILE 850MB LI/S ARE AROUND
MINUS 4. AS WAS THE CASE YESTERDAY...MESOETA SPINS UP AN IMPRESSIVE
UVV FIELD ASSOCIATED WITH AN UPPER/LOWER LEVEL
DIVERGENCE/CONVERGENCE COUPLET AROUND 06Z ACROSS THE NORTHERN CWA...
AND SPINS THIS FEATURE SOUTH ACROSS ENTIRE CWA BY 12Z. MAIN SEVERE
THREAT LOOKS TO BE FROM HAIL...WITH WET BULB ZERO HEIGHTS AROUND
9500 FEET COINCIDENT WITH FRONT. WIND POTENTIAL IS MITIGATED BY
ELEVATED NATURE OF CONVECTION...SO DO NOT EXPECT THAT TO BE THE
PRIMARY THREAT. THEREFORE...STILL THINK THAT MOST LIKELY
SCENARIO...OF APPROACHING SEVERE LIMITS /HAIL TO ONE HALF INCH/...AS
DISCUSSED IN MORNING SEVERE WEATHER POTENTIAL STATEMENT LOOKS GOOD.

FRONT WILL SLOW FRIDAY MORNING AS IT APPROACHES SOUTHEAST LOWER. LOW
PRESSURE WILL SWING ACROSS THE SOUTHERN AND EASTERN HALF OF THE CWA
TOMORROW WITH GOOD SURFACE CONVERGENCE...AND CAPES...IN EXCESS OF
2500 J/KG EXPECTED ACROSS FAR SOUTHEAST LOWER...INCLUDING DETROIT.
WITH INSTABILITY STRONG...THUNDERSTORMS ROOTED IN THE BOUNDARY
LAYER...AND WET BULB ZERO HEIGHTS RUNNING AROUND 9000 FEET...WOULD
APPEAR TO BE A SLIGHT CHANCE OF SEVERE HAIL...CONFINED MAINLY TO FAR
SOUTHEAST PORTION OF CWA.

WITH UPPER LEVEL LOW DROPPING JUST EAST OF CWA FRIDAY NIGHT AND
SATURDAY...ALONG WITH ASSOCIATED TROUGHS ROTATING ABOUT AT SURFACE
AND ALOFT...WILL KEEP CHANCE OF PRECIPITATION IN FOR THE ENTIRE
FORECAST PERIOD. CONVECTIVE PARAMETERS OFFER MINIMAL THREAT OF
THUNDERSTORMS ON FRIDAY NIGHT...AND JUST A SLIGHT CHANCE ON
SATURDAY. SO WILL LEAVE MENTION OF STORMS OUT FOR FRIDAY NIGHT...AND
ADD A POSSIBLE THUNDERSTORM FOR SATURDAY.

WILL KEEP TEMPERATURES CLOSE TO FWC NUMBERS.

EXTENDED...

AS UPPER LEVEL CUTOFF LOSES DEFINITION AND SLIDES INTO THE
SOUTH...UPPER LEVEL RIDGE POKES A NOSE INTO CWA BRINGING DRY WEATHER
FOR SUNDAY AND MONDAY AHEAD OF NEXT FRONTAL SYSTEM. MRF/ETAXX IN
GOOD AGREEMENT ON TIMING FRONTAL SYSTEM TO CWA IN TUESDAY/WEDNESDAY
PERIOD...WHILE CANADIAN MUCH QUICKER...MOVING FRONT THROUGH CWA ON
MONDAY. WITH TIMING OF SYSTEMS RECENTLY PROGRESSING SLOWLY WILL GIVE
THE NOD TO THE ETAXX/MRF TIMING AND LEAVE MONDAY DRY...WITH CHANCE
SHRA/TSRA FOR TUESDAY/WEDNESDAY. ETAXX PRO*GS 1026MB HIGH TO BUILD IN
ACROSS LAKE SUPERIOR WEDNESDAY NIGHT...WHILE MRF IS WEAKER AND
FURTHER EAST WITH HIGH. WILL START THURSDAY OFF DRY...GIVING THE NOD
TO ETAXX FOR NOW.

.DTX...NONE.

OKEEFE

In the hours before

Special weather statement, Jul 13, 6:30 PM EDT, 2 hours 29 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-141200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
630 PM EDT THU JUL 13 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND OVERNIGHT AROUND
THE TRI CITIES AREA. THERE IS A SLIGHT CHANCE THAT SOME OF THESE
STORMS COULD REACH SEVERE LIMITS AND SPOTTER ACTIVATION MAY BE
NEEDED. THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REST OF
SOUTHEAST MICHIGAN TONIGHT...AND SOME OF THESE STORMS MAY APPROACH
SEVERE LIMITS.

A WEAK COLD FRONT WILL MOVE THROUGH THE SAGINAW VALLEY THIS EVENING.
THIS FRONT WILL COMBINE WITH MORE HUMID AIR MOVING IN FROM WISCONSIN
AND ILLINOIS AND HELP GENERATE THUNDERSTORMS. THESE STORMS WILL MOVE
TO THE SOUTHEAST AT 30 MPH. IF STORMS DO BECOME SEVERE THE MAIN
THREAT WILL BE HAIL NEAR 1 INCH. WIND GUSTS NEAR 60 MPH CAN ALSO
OCCUR.

THUNDERSTORM ACTIVITY WILL INCREASE TOWARD MIDNIGHT AND SPREAD
SOUTHEAST OVER THE REST OF SOUTHEAST MICHIGAN DURING THE OVERNIGHT
HOURS. SOME STORMS ACROSS THE REST OF SOUTHEASTERN MICHIGAN WILL
APPROACH SEVERE LIMITS AS A STRONGER STORM SYSTEM APPROACHES FROM
THE WEST. HAIL WILL AGAIN BE THE MAIN SEVERE WEATHER
CONCERN...REACHING ABOUT ONE HALF INCH IN THE STRONGEST STORMS.
HOWEVER...WIND GUSTS NEAR 60 MPH WILL REMAIN POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...OR CHECK YOUR LOCAL RADIO...
TELEVISION...OR CABLE TELEVISION STATIONS FOR LATER FORECAST UPDATES.

GROVER COSTELLO

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:55 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer50 min
Jul 14, 1:05 PM EDTSevere Thunderstorm WarningDTXSanilac40 min
Jul 14, 1:17 PM EDTSevere Thunderstorm WarningDTXSaint Clair58 min
Jul 14, 1:23 PM EDTSevere Thunderstorm WarningDTXMidland, Saginaw67 min
Jul 14, 1:25 PM EDTSevere Thunderstorm WarningDTXShiawassee50 min
Jul 14, 1:34 PM EDTSevere Thunderstorm WarningDTXOakland56 min
Jul 14, 1:43 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer32 min
Jul 14, 2:12 PM EDTSevere Thunderstorm WarningDTXSaint Clair48 min
Jul 14, 2:27 PM EDTSevere Thunderstorm WarningDTXOakland48 min
Jul 14, 2:52 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer53 min
Jul 14, 3:15 PM EDTSevere Thunderstorm WarningDTXOakland45 min
Jul 14, 3:19 PM EDTSevere Thunderstorm WarningDTXWayne56 min
Jul 14, 3:21 PM EDTSevere Thunderstorm WarningDTXWashtenaw54 min
Jul 14, 3:45 PM EDTSevere Thunderstorm WarningDTXSaginaw, Tuscola45 min
Jul 14, 3:46 PM EDTSevere Thunderstorm WarningDTXLapeer29 min
Jul 14, 3:54 PM EDTSevere Thunderstorm WarningDTXLenawee66 min
Jul 14, 4:19 PM EDTSevere Thunderstorm WarningDTXLivingston, Oakland41 min
Jul 14, 4:24 PM EDTSevere Thunderstorm WarningDTXHuron, Tuscola51 min
Jul 14, 5:14 PM EDTSevere Thunderstorm WarningDTXSaginaw, Shiawassee61 min
Jul 14, 5:43 PM EDTSevere Thunderstorm WarningDTXGenesee47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.